Citations 0
January 2011

Warfarin Therapy Does Not Increase Risk of Symptomatic Intracerebral Hemorrhage in Eligible Patients After Intravenous Thrombolysis

Author Affiliations

Author Affiliations: Hospital Medicine Section (Drs Levin, Cumbler, Carter, and Glasheen) and Department of Neurology (Drs Smith and Jones), University of Colorado, Denver.


Copyright 2011 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2011

Arch Neurol. 2011;68(1):135-138. doi:10.1001/archneurol.2010.323

Prabhakaran and colleagues1 reported that warfarin-treated patients with an international normalized ratio (INR) of 1.7 or less had a markedly increased risk of symptomatic intracerebral hemorrhage (SICH) after treatment with intravenous tissue plasminogen activator (IV tPA) for ischemic stroke at a single institution.

We examined this issue by analyzing data from the Colorado Stroke Alliance registry, a shared database of 35 Colorado hospitals. Of the 6614 ischemic strokes in the database with complete records, 580 (8.7%) had received IV tPA. Warfarin therapy in patients with an INR of 1.7 or less was reported in 26 of the 580 patients (4.4%), of whom 18 (3.1%) were receiving warfarin alone and 8 (1.4%) were receiving warfarin and an antiplatelet drug. None of the warfarin-treated patients had an SICH, while the overall SICH rate after tPA was 4.8%. There was no statistically significant difference in the rates of SICH between patients who were taking warfarin and those not receiving anticoagulant or antiplatelet therapy (P = .63). As expected, of the 273 patients with INR recorded at admission, the average INR was significantly higher for patients who were taking warfarin than those who were not receiving anticoagulant therapy (1.26 vs 1.03; P < .001).

First Page Preview View Large
First page PDF preview
First page PDF preview